Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 15, NWS Pueblo, CO

May 17, 2023Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2023, 11:46 AM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2023, 11:46 AM MDT (17:46 UTC)
Expired
May 17, 2023, 12:30 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.8 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS55 KPUB 171746
SVRPUB
COC055-071-171830-
/O.NEW.KPUB.SV.W.0015.230517T1746Z-230517T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1146 AM MDT Wed May 17 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Huerfano County in southeastern Colorado...
  West central Las Animas County in southeastern Colorado...

* Until 1230 PM MDT.

* At 1145 AM MDT, a severe thunderstorm was located near Spanish
  Peaks, or 15 miles east of Indian Creek on the southeastern Spring
  Burn Scar, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10481 3738 10488 3755 10482 3742 10462
TIME...MOT...LOC 1745Z 223DEG 8KT 3740 10483 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
2 follow-up statements
906 
WWUS55 KPUB 171801
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1201 PM MDT Wed May 17 2023

COC055-071-171830-
/O.CON.KPUB.SV.W.0015.000000T0000Z-230517T1830Z/
Huerfano CO-Las Animas CO-
1201 PM MDT Wed May 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR SOUTHEASTERN HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES...

At 1201 PM MDT, a severe thunderstorm was located 7 miles north of
Gulnare, or 17 miles east of Indian Creek on the southeastern Spring
Burn Scar, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Huerfano and west central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3737 10479 3739 10484 3755 10482 3742 10462
TIME...MOT...LOC 1801Z 223DEG 8KT 3743 10480 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
696 
WWUS55 KPUB 171821
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1221 PM MDT Wed May 17 2023

COC055-071-171830-
/O.EXP.KPUB.SV.W.0015.000000T0000Z-230517T1830Z/
Huerfano CO-Las Animas CO-
1221 PM MDT Wed May 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES WILL EXPIRE AT 1230 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3737 10479 3739 10484 3755 10482 3742 10462
TIME...MOT...LOC 1820Z 223DEG 8KT 3745 10477 

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:22 AM MDT, 24 minutes earlier.

Area forecast discussion, May 17, 11:22 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Wed May 17 2023

.SHORT TERM...(Today and tonight)
Issued at 407 AM MDT Wed May 17 2023

Key Messages:

1) Strong to severe thunderstorms possible across the eastern
plains, with the highest risk for severe storms expected closer to
the CO and KS border.

Convection which developed over night is still developing across
parts of the plains early this morning, within low/mid level trough
axis and higher dewpoint air. These showers and isolated storms may
continue for another hour or two though given weak instability,
don't anticipate any stronger development at this time. With
diminishing precip, cloud cover overhead will scatter and make way
for sunny to partly cloudy skies this morning. Should see temps
steadily rise this morning, with another day of above normal
temperatures expected across southern Colorado.

Light westerly low to mid level flow in place at the start of the
period will shift more easterly later this morning into midday, as
lee troughing occurs ahead of approaching additional weak mid level
impulses. Should see development over and near the higher terrain by
midday, but expect additional development over the CO and NM border
during this time where lee troughing and low to mid level upslope
flow will support expanding thunderstorm development. Along the I-25
corridor down to the CO/NM border, slightly drier air should help to
lower instability in this location. Despite decent focus for
thunderstorm development across the far southern I-25 corridor, weak
CAPE generally in the 250-500 j/kg range should limit the intensity
of most storms. Some guidance is hinting at pockets of slightly
higher values and if this occurs, would not be surprised to see a
stronger storm or two. Despite the strongest focus/forcing situated
south of Highway 50, still anticipate at least isolated showers and
storms to develop over the higher terrain and move into other parts
of the I-25 corridor. Coverage won't likely be as high and with
similar moisture and instability trends, don't expect any severe
storms at this time.

By mid to late afternoon, should see thunderstorm development push
east across the plains. Highest coverage of storms may still be
south of Highway 50, however, guidance is showing additional
development to the north. This seems reasonable, especially as
surface trough lifts north and strengthening low level easterlies
advect in higher dewpoint air. As any storm moves east across the
plains, along and east of a line from La Junta to Kim, would expect
the risk of severe storms to increase. Instability will increase
east across the plains this afternoon, where dewpoints in the low
50s and CAPE values from 500-1000 j/kg will reside. Bulk shear
values of 25-35 kt, though modest, should help to support some
organized development. At this time, expect a primarily wind risk
with winds gusting to 60 mph, but could see a few storms capable of
producing hail to the size of quarters develop. Showers and storms
will likely continue into the evening over the plains, but with the
intensity of storms likely lowering through early to mid evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 407 AM MDT Wed May 17 2023

Key Messages:

1) Widespread heavy rain Thursday-Friday.

2) Unsettled pattern with daily showers and storms this weekend into
next week.

Thursday-Friday...

The end of the work week will be characterized by a passing upper-
level wave and plenty of remaining moisture. Behind the cold front
expected to pass through Wednesday night, dew points will increase
and plenty of low-level moisture will be left around. Additionally,
surface winds are expected to gain an easterly component across the
plains. The resulting moist upslope, combined with synoptic lift
from a passing upper-level disturbance, will result in widespread
moderate to heavy rainfall throughout the day on Thursday. Looking
at potential intensity and rainfall amounts, the models still vary
when looking at the dynamic factors. For instability, CAPE looks to
be at least 700 J/kg in the afternoon over the plains, while some
more aggressive models like the NAM have over 1000. PWAT values are
approaching an inch or so as well, and some of the soundings and
model solutions indicate the potential for warm-rain processes.
Overall, rainfall will be heavy across the area, with some areas
seeing more convective bursts of rain while others see a more
persistent accumulation. There is also the potential for localized
heavier precipitation along the mountains/plains interface (due to
orographic upslope) and along the Raton Mesa (where the remnants of
the cold front may stall, allowing for an area of increased surface
convergence). Instability may, however, be limited due to increased
cloud cover over the region and lower high temperatures (low-mid
70s) compared to the last few days.

Precipitation continues into Friday in much the same way. Models
differ on exactly how long things will last, as that is mostly
dependent on the evolution of the synoptic pattern and the duration
of the easterly surface winds over the plains. Currently, the
overall consensus is for rain to first dissipate over the eastern
plains in the morning, lasting for several more hours over our
southern border, and a bit longer still over the mountains, before
things start to clear up Friday evening. High temperatures will be
another 5-10 degrees cooler than Thursday, so instability will be
even more limited and the chances for convection decreases yet
again. For Thursday and Friday both, flooding will be the main
concern.

Saturday Onwards...

The rest of the forecast period will feature continued wet and
unsettled conditions as a broad upper-level ridge builds in over the
western CONUS. Multiple disorganized waves will be passing through
this synoptic pattern, re-invigorating our chances for daily
afternoon showers and thunderstorms, especially over the mountains.
A weak warming trend will also set in, helping to increase
instability. High temperatures over the plains are expected to climb
back into the 80s.  While shear and steering flow may be weaker as
we move towards next week, the rain showers will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1122 AM MDT Wed May 17 2023

Convection is already beginning to fire along the hier terrain
late this morning. This activity will continue to organize thru
the afternoon as they roll-off and begin impacting adjacent
terminals. The main associated hazard with these showers and
storms will be erratic wind gusts. KALS will be best positioned to
see this activty first, after 19z; with KCOS and KPUB to follow
after 22z and 23z respectiely. This activity will be scattered in
coverage, so kept VCSH/VCTS wording in for now. Convection will
end later in the evening as the atmosphere stabilizes. Poor
aviation conditions are expected just beyond this period, but have
began trending this direction after 16z at KCOS and KPUB after
16z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...GARBEROGLIO
AVIATION...HAHN
Hazardous weather outlook, May 17, 11:24 AM MDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Wed May 17 2023

COZ058>089-093>099-181300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Wed May 17 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to develop over and
near the higher terrain early this afternoon and then move into the
I-25 corridor, with a few stronger storms possible especially across
the far southern I-25 corridor. As any storm moves east across the
plains this afternoon through early evening, along and east of a
line from La Junta to Kim, expect the risk of severe storms to
increase. At this time, expect a primarily wind risk with winds
gusting to 60 mph, but a few storms capable of producing hail to the
size of quarters are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Friday, showers and thunderstorms will become more
widespread, leading to heavy rain across the area and increased
chances for flooding. Rain will continue into the weekend, with
showers and thunderstorms returning through the start of next
week, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

27/SIMCOE

In the hours before

Special weather statement, May 17, 11:24 AM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1124 AM MDT Wed May 17 2023

COZ074-075-087-088-171800-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1124 AM MDT Wed May 17 2023

...A strong thunderstorm will impact portions of south central
Huerfano and west central Las Animas Counties through NOON MDT...

At 1124 AM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 14 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Huerfano and west central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 10483 3733 10492 3753 10496 3743 10464
TIME...MOT...LOC 1724Z 200DEG 10KT 3737 10488

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Simcoe
Special weather statement, May 17, 11:46 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1146 AM MDT Wed May 17 2023

COZ067-068-070-071-171830-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
1146 AM MDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern
Alamosa, southeastern Rio Grande and north central Conejos Counties
through 1230 PM MDT...

At 1145 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Capulin, or 20 miles west of Alamosa, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Alamosa, southeastern Rio Grande and north central Conejos Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3729 10629 3744 10634 3758 10608 3730 10597
TIME...MOT...LOC 1745Z 254DEG 14KT 3738 10623

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:24 AM MDTSpecial Weather StatementPUBHuerfano36 min
May 17, 11:46 AM MDTSpecial Weather StatementPUBConejos44 min
May 17, 12:15 PM MDTSpecial Weather StatementPUBConejos30 min
May 17, 12:41 PM MDTSpecial Weather StatementPUBConejos34 min
May 17, 12:53 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 17, 1:11 PM MDTSpecial Weather StatementPUBHuerfano34 min
May 17, 1:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 17, 1:24 PM MDTSpecial Weather StatementPUBCostilla36 min
May 17, 2:05 PM MDTSpecial Weather StatementPUBLas Animas40 min
May 17, 2:28 PM MDTSpecial Weather StatementPUBBaca32 min
May 17, 2:37 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas23 min
May 17, 2:49 PM MDTSpecial Weather StatementPUBLas Animas26 min
May 17, 2:54 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas51 min
May 17, 3:33 PM MDTSevere Thunderstorm WarningPUBBaca42 min
May 17, 3:50 PM MDTSpecial Weather StatementPUBLas Animas25 min
May 17, 4:13 PM MDTSevere Thunderstorm WarningPUBBaca26 min
May 17, 4:22 PM MDTSpecial Weather StatementPUBBent23 min
May 17, 4:45 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas30 min
May 17, 5:09 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers36 min
May 17, 5:12 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas33 min
May 17, 5:37 PM MDTSevere Thunderstorm WarningPUBBent, Prowers23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.